I saw a patient recently who suffered from mental symptoms (poor memory and inability to find his words) quite soon after commencing statins, and his symptoms resolved quite soon after discontinuing the drugs. He might be imagining his issues or suffering from a ‘nocebo’ response (the opposite of a placebo response), but he and I reckon the most likely thing is that his brain has suffered from the side effects of statins.
When side effects appear to come on quickly after taking a drug, and resolve quite quickly on stopping it, it’s generally easy to work out what’s likely to be going on. However, the side effects of drugs can take some time to manifest, and this is certainly true for statins. A recent piece of research makes the point that some statin side effects can take even years to become apparent. The authors of this study make the point that for a given number of people taking statins, the total number of people suffering from side effects creeps gradually upwards.
I was interested to read about a recent review in which the frequency of adverse effects from statins was assessed over time . The authors of this study make the point that when side effects occur, these can often come on quite soon after therapy is commenced (just as in the man referred to above). However, they also point out that side effects can be delayed for several years too. The relatively short duration of studies leads the authors to conclude that it is: “…impossible to determine with certainty the frequency of long-term side effects with these drugs.”
In reality, though, there’s a pretty good chance those who start statins will not be taking them in the long term. That’s because about three-quarters of people who start statins promptly stop them within a year. And last year, a poll conducted by drug company Eli Lilly discovered that the most common reason for people discontinuing their statin was side-effects. In fact, 62 per cent of people cited this as the reason. By my reckoning, it seems that getting on for half of people will stop their statin within a year of starting because of side effects.
Despite this sort of data, we are often assured that the side-effects from statins are ‘rare’. In fact, if you look at the studies in which people are treated with statins, this generally appears to hold true. However, there’s a number of ways in which the design of studies can downplay the risk of side effects. Here’s a few:
1. short duration and ‘early termination’ of studies (this also tends to exaggerate benefits)
2. screening out those susceptible to side effects before the study begins
3. logging side effects only if there’s extreme deviation from normal biochemistry (some studies only log side effects once biochemical markers are several times the upper limit of normal)
4. not looking for certain side effects in the first place
These devices help explain the disparity between what studies show in terms of statin side effects, and our apparent experience in the real world. My own experience (and that of many doctors I speak too) tells me that statin side effects are much more common than official statistics would have us believe.
1. Huddy K, et al. Do the frequencies of adverse events increase, decrease, or stay the same with long-term use of statins? Curr Atheroscler Rep. 2013;15(2):301
Dr John Briffa’s best-selling ESCAPE THE DIET TRAP – lose weight without calorie-counting, extensive exercise or hunger is now available in the US!
“This magnificent book provides the scientific basis and practical solutions to liberate you from yo-yo dieting and allow you to achieve sustained weight loss and enhanced health with ease.”
William Davis MD - #1 New York Times bestselling author of Wheat Belly
To read some of the dozens of 5-star reviews for this book click here
For more information and to buy print copy of the book click here
For more information and to buy the kindle version click here